FDA Finds More Deaths From Improper Use Of Fentanyl Painkiller Patch
Friday, December 21st 2007, 10:31 am
By: News On 6
WASHINGTON (AP) _ Improper use of patches that emit the painkiller fentanyl is still killing people, the government said Friday _ its second warning in two years about the powerful narcotic.
Some of the deaths came after doctors prescribed the patches to the wrong patients, the Food and Drug Administration said.
The drug is for chronic pain in people who are used to narcotics, such as cancer patients _ yet the FDA found cases where doctors instead prescribed it for headaches or post-surgical pain.
But the FDA says patients also are accidentally overdosing by using the patches wrong, such as putting on more than prescribed, replacing them too frequently or getting them too hot.
``While these products fill an important need, improper use and misuse can be life threatening,'' said FDA pain chief Dr. Bob Rappaport. ``It is crucial that doctors prescribe these products appropriately, and that patients use them correctly.''
The FDA first warned about improper use of the patches in 2005, when it announced it was investigating 120 deaths among users.
The agency didn't immediately say how many more deaths it had learned of since that warning.
But the FDA said Friday it had ordered makers of all fentanyl patches to create special ``medication guides'' for patients that spell out the dangers of overdoses and improper use in easy-to-understand language.
Among the warnings:
_Fentanyl patches can cause trouble breathing, which can be fatal. Get emergency help if you have trouble breathing or extreme drowsiness with slowed breathing; feel faint, dizzy, confused; or have other unusual symptoms. They can be signs that you were prescribed too high a dose or took too much.
_Fentanyl patches are only for round-the-clock pain that is moderate to severe and expected to last for weeks. They are not for sudden, occasional or mild pain, or pain after surgery.
_The patches should not be your first narcotic painkiller; they're only for people whose bodies are used to morphine or related painkillers known as opioids.
_Ask your doctor how often to apply the patch, whether to reapply one that has fallen off and how to replace it. Doing any of those things wrong can cause an accidental overdose.
_Do not use heating pads, electric blankets, saunas or heated waterbeds while using a fentanyl patch, or take very hot baths or sunbathe while wearing one. Heat may increase the amount of fentanyl that reaches the bloodstream, causing a life-threatening overdose. Call a doctor right away if body temperature becomes higher than 102 degrees while wearing a patch.
The patches were first approved under the brand name Duragesic in 1990, but generic versions are sold by other manufacturers.